Forum

Swollen face

Hi, my daughter awoke yesterday morning complaining of a sore jaw line and sore tight shoulders, as the day wore on I noticed a puffiness and swelling around her jaw line and a puffy soft swelling at the top of her spine. She said it was very sore to touch. I phoned the hospital where she was receiving her steroids incase it was a reaction to that, they said they did not think it sounded like a reaction they recognised and to phone Doctors on Call. By this time she had had her dinner and felt as if the food and drink were getting stuck in her throat. I explained her symptoms and M.S. diagnosis to the Doctors on Call and they said they would get someone to call me back. After waiting a while I phoned them back and they explained it was a 3 hour call back so wait until 10.00 and if no one called by then to phone back. Someone eventually called at half 9 and after explaining her symptoms and diagnosis again they said it would be best she was seen by a doctor and to go to Doctors on Call at 11.15 that night. Doctor diagnoses a strained trapiese (sp?) muscle and said due to the Rebif and steroids and M.S. she can maybe expect to pull more muscles. I have not heard that this could be a side effect of the drugs or disease. When I got home I looked up straining the trapiese muscle and no where did I find that facial swelling was part of it. I feel fobbed off, as if she now has M.S. so no matter what the issue or problem it is now going to be explained away with it’s her M.S. Does anyone else have facial swelling and pain and also swelling at the top of the spine and tightness and pain and found it a side effect of the drugs or part of M.S.? I am out of my mind with worry and feel as though it may actually be sinking in that my daughter is ill and am very teary today. Linda x

Hi Linda,

I tend to agree with you that visible external swelling is NOT a part of MS. I’ve also never heard of either Rebif or steroids having “pulled muscles” as a side-effect, although MS itself can increase the risk of muscle injury, because muscles tend to get very “tight”.

Puffy face, sometimes called “moon face” is a known side-effect of steroids, so I’d be more inclined to suspect those than either Rebif or the MS itself. I’ve really no idea what the Rebif has to do with it!

Can your daughter see her usual doctor tomorrow? I’m afraid I don’t trust out-of-hours services at all. In fact, last time I had to take a drug that was meant to be taken at night time, I took the first one on a weekday morning, just in case I had a bad reaction. I wanted to make sure it would be at a time I wouldn’t have to rely on out-of-hours cover.

Tina

Hi Tina, thanks for responding. Is it normal then to have “moon face” after only 3 doses of steroids? If so, will it go away? Will phone her M.S. nurse tomorrow and talk to them regarding the strained muscles and face swelling and pain. With thanks, Linda x

Hi again Linda,

I’ve not so far taken steroids for MS, so I only know that puffy face is quite a common side-effect, but don’t know how soon after the onset of treatment it generally starts. And yes, it does go away again after the steroids are stopped, but again, I’m not sure how soon. I expect someone who’s had this will be along to tell you shortly.

Tina

x

P.S. - just reading a bit more about steroids.

As well as causing water retention (partly responsible for the puffiness) they also redistribute fat to the face, back and midriff. I thought that was pretty interesting, as I now reckon the swollen back is the steroids as well (though I’m not a doctor, obviously).

I don’t know about the sore, tight shoulders - whether it’s all part of the same thing, or part of the relapse itself (I assume your daughter must be having a relapse, if she’s just started steroids?)

Sore, achy muscles are quite common with MS - and especially during a relapse. Sometimes the instructions to tell the muscle to relax can’t get through properly, so it’s like doing a workout all the time, because the muscle thinks it’s being told to keep busy!

So it’s possible stiffness and pain is all part of the relapse, but the puffiness is due to the steroids.

Tina

x

Oh Linda! I really feel for you at the moment. You are really going through it! I can’t help much as these symptoms are not familular to me. I have never heard of pulled muscles to do with rebif before. It sounds a load of rubbish to me. After 8yrs on rebif i have never pulled a muscle and never told of such a side effect either. Definately talk this through with the ms nurse. I hope your daughter feels better soon. Please remember that even though your daughter is having a bad time at the moment it doesn’t mean she will continue to do so. Best wishes. Teresa.x

Hi Linda, I’m really sorry your daughter is having more issues, it seems never ending at the moment :frowning: Love to you both xxx

Hi everyone, M.S. nurse phoned this morning. He thinks it is due to the steroids, the face and back of the neck (top of spine) are perfect symptoms of a reaction to the steroids as she had quite a high dosage. He also said it will go down by a couple of weeks and she should look less puffy soon. Put my mind at rest. Thanks for all the answers. Linda x

[quote=“Rachaelsmum”]

Hi everyone, M.S. nurse phoned this morning. He thinks it is due to the steroids, the face and back of the neck (top of spine) are perfect symptoms of a reaction to the steroids as she had quite a high dosage. He also said it will go down by a couple of weeks and she should look less puffy soon. Put my mind at rest. Thanks for all the answers. Linda x

[/quote] I am glad that the MS nurse was able to ID the problem and set your mind at rest. I am sorry that you have had such a worrying weekend on top of everything. Alison

Thanks for letting us know what happened. So the out-of-hours doctor was, in fact, talking bilge, and failed to recognize a fairly classic side-effect of a common drug? Not very reassuring. I wonder if you are considering making a complaint about this? I know, in this instance, it was not life-endangering, but you nevertheless received a wrong diagnosis, and very poor information and advice (I’m thinking in particular of being led to believe Rebif or steroids cause muscle strains). What else will he (or she) get completely wrong? And will the next person be so fortunate not to have any serious consequences? Seriously, a reasonably intelligent person using Google could have come up with better “medical” advice than this. Tina x

Hi, I just think as soon as they see a diagnosis of M.S. that is going to be blamed. Broken toe? Ah, you have M.S., yeah got to expect broken toes now. You got set on fire and burned? Ah, you have M.S., yeah you got to expect to be going on fire more often now. I am surprised it was not just the out of hours doctor, I phoned the hospital that she was receiving the steroids in and they said to phone the doctors as they did not think it was the steroids, I am sure that as it is a neurological pavillion in the hospital that treats M.S. that they should have known straight away that it was a side effect. When I phoned the hospital I was just looking for reassurance that this could maybe be a side effect, maybe cos they realised how upset I was they thought it best to go see a doctor in person. I will speak to her M.S. nurse the next time we are in there and see what he says. Again many thanks. Linda x

Hi Linda,

I think the trouble is, the medics all stick up for one another, so the nurse is unlikely to encourage you to “grass” on a colleague, even if she doesn’t know them.

I know they may not see many patients with MS, but it’s not the only condition for which steroids are prescribed, and it really is a fairly classic side-effect - not rocket science.

I don’t think it was wrong to advise you to see a doctor (they were probably playing it safe), but I think it’s pretty bad this still wasn’t recognized as a classic side-effect after seeing your daughter in person, and she was not only misdiagnosed, but told a lot of tosh about Rebif or steroids causing it. Well, accidentally and partly right, as steroids did cause it - but nothing at all to do with pulled muscles.

/Sigh

I know what you mean, though. I couldn’t even get my ear syringed once, at an NHS walk-in centre, because I’d made the mistake of being honest, and telling them I had MS (there’s no way you’d know by looking at me, and I bet if I’d kept quiet, but still given my true name and GP surgery, they wouldn’t have bothered to cross-check).

Anyway, TWO nurses hummed and hawed over me - the first had to call someone more senior. Both looked in the ear, and insisted they couldn’t see any wax in there, or any other reason I was deaf. So they said they’d be happy to refer me back to my neurologist. But I was going away that weekend, and didn’t want to be deaf, so I refused, and walked out. Instead I made an emergency appointment at the doctor, explained what had happened, and she took one look, rolled her eyes, and said she could see a HUGE plug of wax in there - that apparently is completely invisible to nurses, if you happen to have told them you have MS.

Tina

x

Perhaps if the person prescribing the steroids gave your daughter a more thorough explanation of the potential side effects of steroids then you wouldn’t have been put through this anxiety. I think sometimes health professionals forget that not everybody has their knowledge!